KFL&A Public Health is warning residents of a toxic batch of drugs that has been circulating through the area.
The local health unit notes there has been an increase in reported overdoses in emergency departments, 9-1-1 calls and local harm reduction programs. Initial reports indicate in some cases, cocaine was the substance in question, with fentanyl toxicity suspected.
KFL&A Public Health urges people not to mix drugs, do test amounts and to never use alone. Using drugs alone is a major risk factor for experiencing a fatal overdose.
Residents are encouraged to be aware of the signs of an opioid overdose and pick up a free naloxone kit. Free kits are available at the Napanee and Area Community Health Centre.
Anyone who witnesses an overdose is reminded it is a medical emergency and requires a call to 9-1-1. Lennox and Addington OPP have launched an awareness campaign about the fact there are Good Samaritan laws that protect someone in the event of an overdose.
“If someone is experiencing an overdose, stay with them and call 9-1-1,” says Lennox and Addington OPP Shannon Cork.
She adds those who do report an overdose won’t be charged for possessing drugs for their own use or violating conditions of their parole, bail, probation or conditional sentence for a simple drug possession.
The law doesn’t protect people from trafficking illegal drug charges, offenses others than drug possession or any outstanding arrest warrants.
“We want people to call 9-1-1 and stay with somebody and help them,” said Cork. “We can’t help them if we can’t find them.”